Alert archive / West Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Jul 29, 2021, 12:42 PM EDT for Doddridge County, Harrison County, Tyler County, West Virginia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2021, 12:42 PM EDT (16:42 UTC)
- Expired
- Jul 29, 2021, 1:15 PM EDT
- In force
- 33 min
- Issued by
- NWS Charleston, WV
Counties Doddridge County, WV, Harrison County, WV, Tyler County, WV
The radar
The Pittsburgh radar (KPBZ), 128 km from the middle of the area, began a volume at 16:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 4.7 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 136 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1222 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
465
WWUS81 KRLX 291642
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
1242 PM EDT Thu Jul 29 2021
WVZ011-020-030-031-291715-
Doddridge-Harrison-Lewis-Tyler-
1242 PM EDT Thu Jul 29 2021
...A STRONG THUNDERSTORM WILL AFFECT DODDRIDGE...NORTH CENTRAL
LEWIS...CENTRAL TYLER AND NORTHWESTERN HARRISON COUNTIES...
At 1241 PM EDT, a strong thunderstorm was located near Middlebourne,
moving southeast at 35 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Clarksburg, Middlebourne, Bridgeport, Stonewood, Nutter Fort, Salem,
Lumberport, West Union, West Milford, Alma, Blandville, Avon, Wolf
Summit, New Milton, Wallace, Smithburg, Lima, Center Point, Sedalia
and Canton.
This includes the following highways...
Interstate 79 between mile markers 120 and 123.
Route 50 in West Virginia between mile markers 52 and 81.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3956 8082 3955 8079 3947 8071 3948 8067
3946 8067 3947 8064 3944 8060 3945 8058
3943 8058 3944 8056 3943 8054 3944 8052
3932 8024 3906 8053 3935 8089 3937 8090
3943 8098 3957 8083
TIME...MOT...LOC 1641Z 311DEG 40KT 3945 8083
$$
MEKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jul 29, 10:58 AM EDT, 1 hour 44 minutes earlier.
Area forecast discussion, Jul 29, 10:58 AM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 1058 AM EDT Thu Jul 29 2021 .SYNOPSIS... Cold front approaches late this afternoon, with severe thunderstorms possible. High pressure returns Saturday. Active weather returns for late in the weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 1057 AM Thursday... Previous forecast remains on track. No changes needed at this time. As of 600 AM Thursday... Time-lagged ensemble of the HRRR/RAP along with 06Z WRF guidance is not lending much confidence to handing of upstream MCS this morning. Overall, little impact to sensible weather this morning with perhaps few elevated showers associated with a weak mid-level wave brushing our northern counties with additional showers and perhaps a rumble of thunder arriving with the decaying MCS late morning into midday. For late afternoon and evening convection, the main show should be in the vicinity of the surface cold front late afternoon into the evening hours, but couldn't rule out a couple storms popping on whatever outflow remains from the morning MCS well ahead of the front this afternoon. At this time, don't see a compelling reason to make any changes to the current forecast. As of 150 AM Thursday... Patchy valley fog already forming at this hour with clear skies and moist low levels, will continue to expand toward daybreak. Considerable uncertainty exists regarding potential severe weather late this afternoon into this evening. An upstream mesoscale convective complex moving into NE IA and S WI at this hour is expected to continue to propagate south-southeast through the remainder of the overnight with remnants arriving northwestern portions of our forecast area late morning to noon. Convection allowing models offer a variety of solutions as to how well this holds together and ultimately influences our ability to build instability via daytime heating later this afternoon ahead of an approaching cold front. A surface cold front approaching the Middle Ohio Valley late this afternoon/early this evening will serve as the focusing mechanism for thunderstorms amid favorable environmental variables for severe weather. MLCAPE values of 1500-2500J/kg and deep layer shear of 35- 40KT will be sufficient for super-cellular storm structures, although given linear forcing this may quickly grow upscale into at least a broken line of convection racing south across the region through the late evening. The main concern with these storms will be damaging winds due to cold pool conglomeration, relatively fast storm motions, and dry air aloft , although a few instances of large hail are also possible especially with any initial discrete convection. Expected linear storm mode and increasing propensity for a transition to elevated convection with southern extent will be a limiting factor for tornadoes, but certainly can't rule out a few spin-ups across SE OH and N WV this evening given low level SRH values in excess of 100 with a rather moist boundary layer in the presence of discrete supercells. Despite aforementioned fast storm motion, high rainfall rates of 1-3 inches per hour could yield some localized flash flooding concerns, mainly over urban or low laying areas, but do not anticipate any widespread issues. The cold front quickly exits south during the predawn hours taking any severe chances with it. A few hours of post frontal showers appear possible before precipitation comes to an end. Depending on local rainfall totals and some clearing toward dawn, at least patchy fog will be possible heading into Friday morning. To reiterate, the upstream MCS this morning will likely play a critical role in the ultimate evolution of the severe threat late this afternoon into this evening. Stay tuned for forecast updates. && .SHORT TERM /FRIDAY THROUGH SATURDAY/... As of 200 AM Thursday... Frontal boundary will be across southern zones at the start of the period, with a few lingering showers and storms across the far south. Boundary will continue to sag south during the day Friday, with drier/less humid, and cooler air taking hold for Friday into Saturday. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... As of 205 AM Thursday... Late Saturday night into Sunday, a shortwave will move east across the area, creating precipitation chances across the far south. This will be followed by another upper shortwave and surface cold front on late Sunday into Monday. Unsettled, and cooler weather will continue across the area for the remainder of the extended with an upper trough lingering across the area. && .AVIATION /14Z THURSDAY THROUGH MONDAY/... As of 600 AM Thursday... Any fog dissipates by 13Z. A few showers may brush by PKB/CKB this morning associated with a weak mid-level wave moving north of the region. Additional showers may approach SE OH/W WV late this morning as a decaying mesoscale convective system approaches, but confidence in these making it to any of the terminals is rather low. Main show with storms will be along and ahead of a cold front moving through the region from north to south late this afternoon into this evening. This likely manifests as a broken line of strong to severe thunderstorms around 22Z near PKB and quickly progresses to the south reaching BKW by 03Z. These storms may contain damaging winds, large hail, and brief very heavy rainfall with a brief period of IFR conditions possible. The cold front clears the region to the south overnight and depending on how quickly skies clear and how much rain any given site receives, at least patchy valley fog is expected Friday morning. Light winds this morning transition to southwesterly 8-12KTs gusting into the upper teens head of the cold front this afternoon, turning northerly around 4KTs behind the cold front tonight. Gusty and erratic winds near convection. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Fog coverage, intensity, and timing tonight could vary from the TAFS. Decaying convection in the morning may affect PKB/HTS. Timing of afternoon thunderstorms could vary by an hour or two. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23 EDT 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY L H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY M H H H H H H H H H H H PKB CONSISTENCY M H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 12Z FRIDAY... Patchy IFR fog possible Saturday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JP/SL NEAR TERM...ARJ/JP SHORT TERM...SL LONG TERM...SL AVIATION...JP
Hazardous weather outlook, Jul 29, 2:08 AM EDT, 10 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 208 AM EDT Thu Jul 29 2021 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-026>032- 039-040-519>526-300615- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Boone-Clay-Braxton-Gilmer-Lewis-Harrison- Taylor-Upshur-Barbour-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 208 AM EDT Thu Jul 29 2021 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio and much of West Virginia. .DAY ONE...Today and Tonight. Strong to severe thunderstorms are expected ahead of an approaching cold front late this afternoon into this evening. The primary threats are damaging winds, large hail, and heavy rain. A couple tornadoes are also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ024-025-033-034-515>518-300615- Dickenson-Buchanan-Mingo-Logan-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- 208 AM EDT Thu Jul 29 2021 This Hazardous Weather Outlook is for southwest Virginia, and portions of southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. Strong to severe thunderstorms are expected ahead of an approaching cold front late this afternoon into this evening. The primary threats are damaging winds, large hail, and heavy rain. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Jul 29, 12:42 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
1242 PM EDT Thu Jul 29 2021
WVZ011-020-030-031-291715-
Doddridge-Harrison-Lewis-Tyler-
1242 PM EDT Thu Jul 29 2021
...A STRONG THUNDERSTORM WILL AFFECT DODDRIDGE...NORTH CENTRAL
LEWIS...CENTRAL TYLER AND NORTHWESTERN HARRISON COUNTIES...
At 1241 PM EDT, a strong thunderstorm was located near Middlebourne,
moving southeast at 35 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Clarksburg, Middlebourne, Bridgeport, Stonewood, Nutter Fort, Salem,
Lumberport, West Union, West Milford, Alma, Blandville, Avon, Wolf
Summit, New Milton, Wallace, Smithburg, Lima, Center Point, Sedalia
and Canton.
This includes the following highways...
Interstate 79 between mile markers 120 and 123.
Route 50 in West Virginia between mile markers 52 and 81.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3956 8082 3955 8079 3947 8071 3948 8067
3946 8067 3947 8064 3944 8060 3945 8058
3943 8058 3944 8056 3943 8054 3944 8052
3932 8024 3906 8053 3935 8089 3937 8090
3943 8098 3957 8083
TIME...MOT...LOC 1641Z 311DEG 40KT 3945 8083
MEKThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 1:14 PM EDT | Special Weather Statement | RLX | Doddridge | 31 min |
| Jul 29, 1:16 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Doddridge, Harrison, Lewis, Upshur | 29 min |
| Jul 29, 6:39 PM EDT | Special Weather Statement | RLX | Doddridge | 36 min |
| Jul 29, 4:55 PM EDT | Severe Thunderstorm Warning | RLX | Washington | 54 min |
| Jul 29, 7:21 PM EDT | Special Weather Statement | RLX | Lawrence | 9 min |
| Jul 29, 7:36 PM EDT | Special Weather Statement | RLX | Lawrence | 24 min |
Nearby
Special Weather Statements in West Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.